South Dakota, 2020Damaging Winds in South Dakota, August 8 to 9, 2020
August 8 to 9, 2020 · NWS FSD · 14 events in 11 counties and zones
Storms developing along a nearly stationary frontal boundary through central South Dakota and Nebraska organized into a line by late evening. The environment with extreme mid-level instability (greater than 9 degrees C/km) and 1200-1500 J/kg DCAPE helped to enhance damaging wind gusts across southeast South Dakota into northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- $3,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developing along a nearly stationary frontal boundary through central South Dakota and Nebraska organized into a line by late evening. The environment with extreme mid-level instability (greater than 9 degrees C/km) and 1200-1500 J/kg DCAPE helped to enhance damaging wind gusts across southeast South Dakota into northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 8:35 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 8, 8:35 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
935 PM CDT Sat Aug 8 2020
.UPDATE...
Issued at 920 PM CDT Sat Aug 8 2020
Finally starting to see additional convection begin to develop
across western Nebraska late this evening as MCV begins to move
eastward. Additional convection is beginning to also develop
across central Nebraska as the LLJ begins to increase.
Very short term CAMs have struggled considerably resolving the
mesoscale features this evening, but have at least started to
catch up over the past hours. That said, there remains
considerable uncertainty on the continued potential and longevity
of upscale growth as this wave moves east overnight. MUCAPE values
remain substancial further east across SD/NE AOA 3500 J/KG,
however overall deep layer shear remains on the weaker side at
25-30 knots. Given latest trends, I'd continue to expect to see
the MCV slide east with a bit of a northeast pivot in development
as 700 mb flow begins to veer to the southeast behind the feature.
However, the further east this system travels, it will run into a
much more stable boundary layer, and may likely remain elevated
lifting off the 800 mb layer. The other question mark will be how
much the activity over the central portions of Nebraska will
intercept stronger low-lvl flow. It's unknown if this activity
will be able to consistently transport stronger winds down to the
surface, or if you'll instead see a larger system producing
fairly widespread 30 to 50 mph winds with pockets of higher winds
of 60+ mph pushing to the surface. 0-2 KM shear vectors will end
up being slightly more perpendicular to the line, so will need to
watch for stronger bowing segments.
Certainly feel a severe weather risks remains elevated up to the
James River, with much more uncertainty east of that area into the
overnight hours.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 254 PM CDT Sat Aug 8 2020
As of 19Z, MCV near KOGA in central Nebraska. This disturbance is
expected to lift northeast, and interact with stationary boundary
across central South Dakota. Despite the stratus across the area
that has prevented southeastern South Dakota from heating out,
atmosphere is unstable with +9 C/km lapse rates from roughly 750 mb
to 500 mb. This is resulting in 100mb mixed layer CAPE values of
4000-5000 J/kg of CAPE. SPC mesoanalysis indicating 1400-~1700 J/kg
of downdraft CAPE along the South Dakota/Nebraska border. CAMs
suggest storms may try to develop towards 00Z Sunday. 1-6 km bulk
shear values are 25-30 knots, so may be difficult to get individual
storms to organize, but if a supercell is able to develop movement
should slow and may produce locally heavy rain. Expect storms to
develop into a complex, with damaging winds being the primary
threat. Complex of storms is expected to lift northeast through the
evening lingering into the morning hours of Sunday morning.
Behind the complex, saturated near surface layer remains hinting at
the potential for another round of stratus on Sunday morning. Models
have hinted that stratus may try and lift northeast through the day,
but have lowered highs a bit Sunday, with the greatest shadow on
highs across southwest Minnesota where stratus is expected to linger
through much of the day. Strong cold front is expected to work south
through the area on Sunday evening. Capping inversion appears to be
a bit stronger across southern half of the forecast area, and have
concentrated pops a bit across southwest Minnesota and adjacent
areas. Steep lapse rates above 800 mb still resulting in extreme
instability with near 5000 J/kg of CAPE. Shear once again looks to
be weak, thus making wind and hail favored severe weather modes.
.LONG TERM...(Sunday Night through Saturday)
Issued at 254 PM CDT Sat Aug 8 2020
Canadian surface high pressure will build into the region on Monday
leading to cooler weather around the region Monday. Forecast area
is on the northeast edge of upper level ridge across the desert
southwest. As a series of short waves top the ridge in zonal flow,
could see periodic thunderstorms throughout the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Aug 8 2020
MVFR ceilings slowly dissipating early this evening, with concerns
still focused on convective risks after dark tonight. Convection
has struggled to develop across Nebraska late this afternoon, as
stronger lift has been slow to arrive.
Latest guidance continues to hint at development as the nocturnal
jet increases and shortwave energy moves into the area. This
activity will likely be focused after 4Z and could impact areas
along the I-29 corridor as late as 7-9Z. Storms may bring strong
wind gusts.
With no strong push of low level moisture away from the area,
could see fog and stratus redevelop across NW Iowa and spread
northwest through the morning hours of Sunday. Slow improvement,
given weak flow, may be possible by early afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...Dux
SHORT TERM...BT
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Aug 8, 1:50 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
250 PM CDT Sat Aug 8 2020
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-056-092000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-
Brookings-Moody-
250 PM CDT Sat Aug 8 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected to form across portions of South Dakota
and Nebraska late this afternoon and move east overnight. Some of
these storms may be strong to severe with gusty winds to around 70
mph the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this evening and overnight.
IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-092000-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
250 PM CDT Sat Aug 8 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected to develop across central South
Dakota between 6 pm and 9 pm CDT and move northeast overnight.
Some of these storms will be strong to severe with the potential
for strong winds in excess of 70 mph and hail to the size of
quarters. Additionally, locally heavy rain and an isolated
tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 5 pm today.
Thunderstorm Wind, Charles Mix
- When
- August 8, 10:55 PM CST to 10:59 PM CST
- Where
- Charles Mix County, 4.61 mi SSW of Academy
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.390, -99.120
South Dakota RWIS site SD554 measured a peak wind gust of 60 mph.
Thunderstorm Wind, Gregory
- When
- August 8, 11:14 PM CST to 11:17 PM CST
- Where
- Gregory County, 4.49 mi NE of Ft Randall
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.060, -98.560
South Dakota RWIS site SD588 measured a peak wind of 60 mph.
Thunderstorm Wind, Brule
- When
- August 8, 11:15 PM CST to 11:17 PM CST
- Where
- Brule County, (9v9)chamberlain Arp
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.770, -99.320
Automated weather station K9V9 measured a peak wind gust of 67 mph.
Thunderstorm Wind, Brule
- When
- August 8, 11:24 PM CST to 11:27 PM CST
- Where
- Brule County, 0.85 mi SW of Kimball
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.740, -98.960
South Dakota RWIS site SD537 measured a peak wind gust of 58 mph.
Thunderstorm Wind, Douglas
- When
- August 8, 11:28 PM CST to 11:30 PM CST
- Where
- Douglas County, 3.66 mi SE of Armour
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 43.290, -98.290
Thunderstorm winds damaged several farm outbuildings. Property damage costs are rough estimates.
Thunderstorm Wind, Aurora
- When
- August 8, 11:39 PM CST to 11:41 PM CST
- Where
- Aurora County, 5.23 mi NNE of Stickney
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.650, -98.390
Personal weather station KSDPLANK3 measured a peak wind gust of 68 mph.
Thunderstorm Wind, Aurora
- When
- August 8, 11:41 PM CST to 11:44 PM CST
- Where
- Aurora County, 13.06 mi NNE of White Lake
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.910, -98.640
Personal weather station KSDWESSI5 measured a peak wind gust of 60 mph.
Thunderstorm Wind, Jerauld
- When
- August 8, 11:57 PM CST to 11:59 PM CST
- Where
- Jerauld County, 0.69 mi S of Wessington Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.070, -98.570
Several large trees were uprooted or snapped, with other damage to a sunflower field. Property damage costs are rough estimates. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Jerauld
- When
- August 8, 11:57 PM CST to August 9, 12:00 AM CST
- Where
- Jerauld County, Wessington Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.080, -98.570
Branches were downed by thunderstorm winds and blown across the street. Property damage costs are rough estimates.
Thunderstorm Wind, Davison
- When
- August 8, 11:59 PM CST to August 9, 12:02 AM CST
- Where
- Davison County, 2.43 mi SE of Mitchell
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.700, -97.980
Personal weather station KSDMITCH21 measured a peak wind gust of 72 mph.
Thunderstorm Wind, Hanson
- When
- August 9, 12:04 AM CST to 12:07 AM CST
- Where
- Hanson County, 0.85 mi NW of Alexandria
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 43.660, -97.790
Thunderstorm wind gust to 65 mph measured by hand-held anemometer.
Thunderstorm Wind, Bon Homme
- When
- August 9, 12:05 AM CST to 12:08 AM CST
- Where
- Bon Homme County, 4.1 mi E of Tyndall
- Measured
- 50 kt (58 mph) measured gust
- Crop damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 42.970, -97.770
South Dakota RWIS gage SD571 measured a peak wind gust of 58 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Sanborn
- When
- August 9, 12:10 AM CST to 12:13 AM CST
- Where
- Sanborn County, 3.55 mi E of Forestburg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.010, -98.030
South Dakota RWIS station SD527 measured a peak wind gust of 60 mph.
Thunderstorm Wind, McCook
- When
- August 9, 12:32 AM CST to 12:35 AM CST
- Where
- McCook County, 5.88 mi ESE of Canistota
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 43.570, -97.190
Lids were ripped off grain bins, with large tree branches down. Property damage costs are rough estimates.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 8, 20202 deaths · 1 event
- Rip Current in Wisconsin, August 8, 20202 deaths · 1 event
- Hail and Damaging Winds in Minnesota, August 8, 20203 injured · $2.3 million · 1 in hail · 14 events
- Flash Flooding and Flooding in Virginia, August 8 to 9, 2020$25,000 · 11 events
- Damaging Winds in Minnesota, August 8, 2020$31,000 · 56 kt wind · 2 events
- Damaging Winds in Georgia, August 8 to 9, 2020$18,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Minnesota, August 8, 20201.5 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2020$3,000 · 1.75 in hail · 12 events
- Hail in South Dakota, August 8, 20201 injured · 4.5 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 8, 20201 in hail · 9 events
- Tornado and Hail in Nebraska, August 8, 20202.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, August 8, 20201 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915054, 915055, 915056, 915058, 915051, 915059, 915060, 915052, 915062, 915063, 915064, 915065, 915067, 915053.